It’s no news that the United States is in the midst of an opioid epidemic. The abuse of heroin and prescription painkillers — opioids like oxycodone, Vicodin, Percocet, methadone, and hydrocodone — continue to be the leading cause of unintentional death for Americans. In 2018, the Substance Abuse and Mental Health Services Administration reported that over 10 million Americans misused opioids. In fact, studies show that every day, 128 people die from an opioid overdose.
The surge in prescriptions being written is partly to blame: In 2012, healthcare providers dolled out 259 million painkiller prescriptions – enough for every American adult to have a bottle of pills, notes the CDC. Luckily, these prescriptions have declined in the last three years.
Spotting the Signs: The Opioid Overdose Triad
An individual who is experiencing an opioid overdose needs immediate medical attention. Currently, 32 states and the District of Columbia have “Good Samaritan” statutes, according to the Substance Abuse and Mental Health Services Administration. This law prevents arrest, charge, or prosecution for possession of a controlled substance or paraphernalia if emergency assistance is sought for someone who is experiencing an opioid-induced overdose.
In general, an opioid overdose can be identified by a combination of three signs and symptoms — referred to as the “opioid overdose triad” — which include:
- Pinpoint pupils
- Respiratory depression
If you think a friend or loved one is getting too high, don’t leave them alone. Your best bet is to monitor their behavior and breathing and make sure to keep them awake, says the Harm Reduction Coalition.
Call 911 immediately if a person exhibits the following symptoms of an overdose:
- Awake and unable to speak
- Limp body
- Pale or clammy face
- Blue or purplish-black fingernails and lips
- Slow, raspy breathing or stopped breathing
- Slow or stopped pulse (heartbeat)
- Death rattle, which refers to chocking sounds or a snore-like gurgling noise
- Loss of consciousness
- Unresponsive to an outside stimulus (shouting the person’s name, for example)
Finding Help for a Loved One
Opioid addiction is one of the most common substance use problems in the United States. However, it is not the only one. Fortunately, we offer a variety of addiction treatment programs for men ages 18-30. Through our programs, many people are able to overcome their addiction.
After you recognize the signs of an opioid overdose, and you get your loved one help, you may wonder, what should I do next? Fortunately, the next step is simple: encourage your loved one to get treatment. We offer a variety of treatment programs for opioid overdose, including:
One of the most important decisions you can make is to support your loved one in seeking treatment for opioid addiction. At Red Oak Recovery, we believe the engagement of the entire family is crucial in supporting your loved one in recovery. To learn more about the signs of opioid overdose, call 866.457.7426 today.